Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 28, 2011, 6:30 AM EST for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2011, 6:30 AM EST (11:30 UTC)
- Expired
- Feb 28, 2011, 7:15 AM EST
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Bath County, KY, Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 5:47 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
778
WUUS53 KJKL 281130
SVRJKL
KYC011-069-205-281215-
/O.NEW.KJKL.SV.W.0005.110228T1130Z-110228T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
630 AM EST MON FEB 28 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BATH COUNTY IN EAST CENTRAL KENTUCKY...
EASTERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
NORTHERN ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 715 AM EST
* AT 626 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FOXPORT TO HILLSBORO TO STOOPS...AND MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOREHEAD...ODESSA...PLUMMERS LANDING...MUSES MILLS...GRANGE CITY...
WYOMING...RINGOS MILLS...CRAIGS...SLATE VALLEY...WALTZ...SHARKEY...
MOORE'S FERRY...HILDA...TRIPLETT...RAMEY...CRANSTON...HAYS
CROSSING...MUNSON...BRANDY AND GATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST MONDAY AFTERNOON
FOR EASTERN KENTUCKY.
LAT...LON 3844 8357 3840 8346 3840 8342 3839 8340
3834 8336 3833 8333 3823 8330 3819 8325
3817 8320 3815 8322 3817 8398 3832 8377
3846 8360
TIME...MOT...LOC 1130Z 268DEG 48KT 3848 8344 3831 8363
3816 8386
WIND...HAIL 60MPH <.50IN
$$2 follow-up statements
348
WWUS53 KJKL 281151
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
651 AM EST MON FEB 28 2011
KYC011-069-205-281215-
/O.CON.KJKL.SV.W.0005.000000T0000Z-110228T1215Z/
FLEMING KY-ROWAN KY-BATH KY-
651 AM EST MON FEB 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BATH...NORTHERN ROWAN AND EASTERN FLEMING COUNTIES UNTIL 715 AM
EST...
AT 647 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF TRIPLETT TO HAYS CROSSING TO MOORE'S
FERRY...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
MOREHEAD...GATES...HALDEMAN...RODBURN...BRANDY...CLEARFIELD...
CHRISTY...VALE...ELLIOTTVILLE...WAGNER STORE AND FARLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3844 8357 3840 8346 3840 8342 3839 8340
3834 8336 3833 8333 3823 8330 3819 8325
3817 8320 3815 8322 3817 8398 3832 8377
3846 8360
TIME...MOT...LOC 1151Z 270DEG 43KT 3837 8328 3826 8341
3816 8358
WIND...HAIL 60MPH <.50IN
$$525
WWUS53 KJKL 281212
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
712 AM EST MON FEB 28 2011
KYC011-069-205-281222-
/O.EXP.KJKL.SV.W.0005.000000T0000Z-110228T1215Z/
FLEMING KY-ROWAN KY-BATH KY-
712 AM EST MON FEB 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BATH...NORTHERN ROWAN
AND EASTERN FLEMING COUNTIES WILL EXPIRE AT 715 AM EST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3844 8357 3840 8346 3840 8342 3839 8340
3834 8336 3833 8333 3823 8330 3819 8325
3817 8320 3815 8322 3817 8398 3832 8377
3846 8360
TIME...MOT...LOC 1212Z 270DEG 43KT 3837 8296 3826 8309
3816 8326
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:00 AM EST, 30 minutes earlier.
Area forecast discussion, Feb 28, 6:00 AM EST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 600 AM EST MON FEB 28 2011 .SHORT TERM.../THE REST OF TODAY/...UPDATED JUST SENT OUT A QUICK UPDATE OF THE ZONE FORECAST TEXT PRODUCT TO ADD TORNADO WATCH 30. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH WEDNESDAY/ GOOD AGREEMENT AMONGST THE MODELS REGARDING THE SYNOPTIC PATTERN FOR THE NEXT FEW DAYS. THE MAJOR CONCERNS FOR THIS MORNINGS FORECAST WILL BE TWO FOLD. THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO...WILL THE PRIMARY CONCERNS...ESPECIALLY FROM MID MORNING THROUGH EARLY THIS AFTERNOON. THE SECOND CONCERN WILL BE THE POSSIBILITY OF FLOODING. WITH THE GROUND AROUND EASTERN KENTUCKY ALREADY SATURATED FROM A RAINFALL LATE LAST WEEK...MOST IF NOT ALL THE RAIN THAT FALLS TODAY WILL TRANSITION QUICKLY TO RUN OFF. THE PRIMARY CONCERN WILL BE LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONG TO SEVERE THUNDERSTORMS THAT ARE EXPECTED LATER TODAY. WIDESPREAD RIVER FLOODING IS NOT A MAJOR CONCERN AT THIS TIME. A BLEND OF THE GFS AND SREF MODELS WERE USED TO CONSTRUCT THE FORECAST FROM EARLY THIS MORNING THROUGH WEDNESDAY EVENING. A STRONG COLD FRONT...A STRONG LOW LEVEL JET...AND A STEADY FEED OF LOW LEVEL MOISTURE FROM THE GULF OF MEXICO...WILL BE THE TRIGGERS FOR WIDESPREAD STRONG...AND AT TIMES SEVERE...THUNDERSTORMS TODAY. IT LOOKS AT THIS TIME THAT THE HIGHEST LIKELIHOOD OF SEVERE WEATHER WILL BE THE PERIOD FROM 16-21Z TODAY...WHICH COINCIDES WITH WHEN THE COLD FRONT WILL BE MOVING ACROSS THE AREA. A 50-70KT LOW LEVEL JET IS STILL FORECAST TO MOVE QUICKLY ACROSS THE AREA TODAY. THIS FEATURE WILL LIKELY BE THE STRONGEST TRIGGER FOR STRONG TO SEVERE STORMS TODAY...AS STRONG SOUTHERLY WINDS PUMP LARGE AMOUNTS OF MOISTURE INTO THE AREA. THE LATEST MODEL DATA WAS IN SYNC WITH THE INHERITED FORECAST...SO NO MAJOR CHANGES WERE REQUIRED. BASED ON THE LATEST MODEL DATA AND REAL TIME SURFACE OBSERVATIONS AROUND THE OHIO AND TENNESSEE VALLEY REGIONS...DECIDED TO BEEF UP WINDS FOR TODAY TO ACCOUNT FOR CURRENT TRENDS. WINDS HAVE ALREADY BEEN GUSTING TO AS HIGH AS 50MPH ON A COUPLE OF RIDGE TOP LOCATIONS IN THE FORECAST AREA...SO THE UPDATED WIND FORECAST SEEMED JUSTIFIED. ONLY MINOR ADJUSTMENTS WERE NEEDED WITH THE TEMPERATURE AND DEW POINT FORECASTS AS WELL. SOME TWEAKS WERE NEEDED TO COME INTO BETTER AGREEMENT WITH SURROUNDING OFFICES...BUT OVERALL THE HOURLY TEMPERATURES AND DEW POINTS SINCE MIDNIGHT TONIGHT HAVE BEEN IN LINE WITH THE LATEST MODEL DATA...SO THE PREEXISTING FORECASTS FOR THOSE TWO ELEMENTS WERE KEPT PRETTY MUCH AS IS. .LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/ UNDER BENIGN RELATIVELY ZONAL FLOW ALOFT...LARGE SURFACE HIGH PRESSURE WILL MOVE FROM THE GREAT LAKES ON WEDNESDAY NIGHT TO NEW ENGLAND THURSDAY NIGHT...BRINGING DRY WEATHER LOCALLY. A MID/UPPER LEVEL IMPULSE CROSSING THE ROCKIES ON FRIDAY WILL LEAD TO SURFACE LOW DEVELOPMENT OVER TX AND MOVE NE TO OH BY LATE SATURDAY...WITH A COLD FRONT TRAILING SW FROM THE LOW. OUR PROBABILITY OF PRECIP WILL INCREASE FROM FRIDAY TO SATURDAY EVENING IN THE WARM AIR ADVECTION ZONE WITH THE COLD FRONT APPROACHING. SIGNIFICANT MODEL DISCREPANCIES STILL EXIST...ESPECIALLY FROM SATURDAY NIGHT ONWARD. THE ECMWF IS WANTING TO DEVELOP A CLOSED UPPER LOW FROM THE WAVE AS IT MOVES OVER THE MISSISSIPPI RIVER TO THE TENNESSEE VALLEY. HOWEVER...THIS IS NOT AS EXTREME AS THE SOLUTION FROM 24 HOURS AGO...WHEN THE LOW CLOSED OFF FURTHER SW...AND IT IS CLOSER TO THE GFS SOLUTION. NEVER-THE-LESS...FORECAST CONFIDENCE IS LOW FOR THE WEEKEND...ESPECIALLY SUNDAY...AND HAVE STILL USED A COMPROMISE. && .AVIATION.../06Z TO 06Z/ THE PRIMARY CONCERN THROUGH ABOUT 8Z TONIGHT WILL BE LOW LEVEL WINDS SHEAR...AS STRONG WINDS A FEW THOUSAND FEET ABOVE THE GROUND MIX DOWN TO THE SURFACE AHEAD OF AN APPROACHING COLD FRONT. RAIN SHOWERS ARE EXPECTED TO REDEVELOP AND BEGIN AFFECTING THE TAFS SITES AGAIN AROUND 8Z AS WELL. CIGS WILL QUICKLY DECREASE TO MVFR BETWEEN 15 AND 16Z...AS THUNDERSTORMS BEGIN TO FIRE ALONG THE APPROACHING FRONT. THERE IS A GOOD CHANCE THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON...WITH STRONG WINDS AND HEAVY RAINFALL THE PRIMARY THREATS. A TEMPO GROUP WAS INTRODUCED FOR THE PERIOD 17-22Z TO COVER ADDRESS THE THREAT OF SEVERE WEATHER AT THE TAF SITES. SHOWERS AND STORMS ARE EXPECTED TO LAST FROM ROUGHLY 16Z THIS MORNING THROUGH 22 OR 23Z THIS AFTERNOON. IFR CONDITIONS WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON. IFR CIGS WILL LIKELY PERSIST AT THE TAF SITES FROM ROUGHLY 0-6Z TONIGHT...BEFORE THE FRONT FINALLY MOVES OUT OF THE AREA AND COOLER DRIER MOVES IN BEHIND IT...HELPING TO QUICKLY CLEAR THINGS OUT. && .JKL WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 1 PM EST THIS AFTERNOON FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && SHORT TERM...AR LONG TERM....HAL AVIATION...AR
Hazardous weather outlook, Feb 28, 5:59 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 559 AM EST MON FEB 28 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011400- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 559 AM EST MON FEB 28 2011 ...TORNADO WATCH 30 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A MAJOR SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY. THUNDERSTORMS TODAY WILL BRING THE THREAT OF WIDESPREAD DAMAGING WINDS...ALONG WITH SOME HAIL AND A THREAT FOR ISOLATED TORNADOES. IN ADDITION...HEAVY RAIN OF 1 TO 3 INCHES MAY RESULT IN FLASH FLOODING AND GENERAL FLOODING OF SMALL CREEKS AND STREAMS. ROCK AND MUD SLIDES WILL ALSO BE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RUNOFF FROM THE RAIN ON MONDAY AND MONDAY NIGHT WILL CAUSE MANY AREA RIVERS TO QUICKLY RISE...WITH SOME RIVERS POSSIBLY REACHING FLOOD STAGE ON TUESDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER AND FLOODING TODAY TO THE JACKSON WEATHER OFFICE. AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:02 AM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming | 28 min |
| Feb 28, 6:25 AM EST | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell, Rowan | 50 min |
| Feb 28, 6:36 AM EST | Tornado Warning | JKL | Fleming, Rowan | 24 min |
| Feb 28, 7:08 AM EST | Tornado Warning | JKL | Powell, Wolfe | 22 min |
| Feb 28, 7:15 AM EST | Severe Thunderstorm Warning | JKL | Bath, Elliott, Estill, Jackson, Johnson, Lee and 8 more | 45 min |
| Feb 28, 7:30 AM EST | Tornado Warning | JKL | Breathitt, Magoffin, Morgan, Wolfe | 30 min |
| Feb 28, 7:41 AM EST | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, McCreary, Owsley, Pulaski and 3 more | 49 min |
| Feb 28, 7:41 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Jackson, Johnson, Lee, Magoffin and 4 more | 49 min |
| Feb 28, 8:41 AM EST | Severe Thunderstorm Warning | JKL | Floyd, Martin, Pike | 34 min |
| Feb 28, 8:43 AM EST | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Perry, Pike | 47 min |
| Feb 28, 9:13 AM EST | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knott, Knox, Leslie and 4 more | 32 min |
| Feb 28, 9:14 AM EST | Severe Thunderstorm Warning | JKL | Pike | 16 min |
| Feb 28, 11:38 AM EST | Areal Flood Advisory | JKL | Bell, Clay, Estill, Harlan, Jackson, Knox and 8 more | 6 hr |
| Feb 28, 1:00 PM EST | Areal Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 6 hr |
| Feb 28, 1:17 PM EST | Areal Flood Advisory | JKL | Bath, Breathitt, Clay, Elliott, Estill, Fleming and 19 more | 6 hr |
| Feb 28, 1:53 PM EST | River Flood Advisory | JKL | Estill, Powell | 47 hr |
| Feb 28, 2:47 PM EST | Areal Flood Warning | JKL | Harlan, Letcher | 6 hr |
| Feb 28, 5:12 PM EST | River Flood Warning | JKL | Knox | 21 hr |
| Feb 28, 5:12 PM EST | River Flood Warning | JKL | Whitley | 42 hr |
| Feb 28, 5:19 PM EST | River Flood Advisory | JKL | Clay | 15 hr |
| Feb 28, 5:34 PM EST | River Flood Warning | JKL | Estill | 36 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.